Alert archive / Montana / High Wind Watches in 2016

High Wind Watch 7, NWS Great Falls, MT

November 13, 2016

NWS Great Falls, MT issued this high wind watch at Nov 13, 2016, 2:14 PM MST. It took effect at Nov 14, 2016, 9:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 13, 2016, 2:14 PM MST (21:14 UTC)
In effect from
Nov 14, 2016, 9:00 AM MST
Expired
Nov 13, 2016, 7:19 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

532 
WWUS75 KTFX 132114
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
214 PM MST SUN NOV 13 2016

MTZ009-048-141200-
/O.UPG.KTFX.HW.A.0006.161114T0600Z-161115T0000Z/
/O.NEW.KTFX.HW.W.0008.161114T0700Z-161115T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CHOTEAU
214 PM MST SUN NOV 13 2016

...HIGH WIND WARNING IN EFFECT FROM
MIDNIGHT TONIGHT TO 8 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM
MST MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS...SOUTHWEST 35 TO 45 MPH...WITH GUSTS NEAR 75 MPH.

* TIMING...STRONG WESTERLY WINDS WILL DEVELOP LATER TONIGHT AND
  CONTINUE THROUGH MONDAY. GUSTS NEAR 75 MPH ARE
  POSSIBLE...ESPECIALLY THROUGH PASSES AND FOOTHILLS IN WESTERN
  PONDERA AND TETON COUNTIES.

* IMPACTS...HIGH PROFILE VEHICLES AND OTHERS TOWING TRAILERS MAY 
  ENCOUNTER DIFFICULT DRIVING CONDITIONS. HUNTERS CAMPING 
  OUTDOORS MAY HAVE TENTS OR LIGHTWEIGHT SHELTERS DAMAGED BY THE 
  WINDS IF THESE ITEMS ARE NOT PROPERLY SHELTERED OR SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. STRONG WINDS ENDANGER TRANSPORTATION AND COULD
CAUSE PROPERTY DAMAGE.

&&

$$

MTZ010-044>046-141200-
/O.NEW.KTFX.HW.A.0007.161114T1600Z-161115T0300Z/
EASTERN GLACIER-TOOLE-LIBERTY-EASTERN PONDERA-
INCLUDING THE FOLLOWING LOCATIONS...CUT BANK...SHELBY...CHESTER...
CONRAD
214 PM MST SUN NOV 13 2016

...HIGH WIND WATCH IN EFFECT FROM
MONDAY MORNING THROUGH MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING.

* WINDS...WEST 35 TO 45 MPH...WITH GUSTS NEAR 60 MPH.

* TIMING...STRONG WINDS ARE POSSIBLE FROM LATE MONDAY MORNING
  THROUGH EARLY MONDAY EVENING.

* IMPACTS...SOME POWER LINE DAMAGE IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
AND POSSIBLY DAMAGING HIGH WIND EVENT. PLEASE CONTINUE TO MONITOR
THE LATEST FORECASTS FOR UPDATES.

&&

$$
1 follow-up statement
037 
WWUS75 KTFX 140219
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
719 PM MST SUN NOV 13 2016

MTZ010-044>046-141400-
/O.UPG.KTFX.HW.A.0007.161114T1600Z-161115T0300Z/
/O.EXB.KTFX.HW.W.0008.161114T1600Z-161115T0300Z/
EASTERN GLACIER-TOOLE-LIBERTY-EASTERN PONDERA-
INCLUDING THE FOLLOWING LOCATIONS...CUT BANK...SHELBY...CHESTER...
CONRAD
719 PM MST SUN NOV 13 2016

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 8 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 AM TO 8 PM MST MONDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 65 MPH.

* TIMING...STRONG WINDS ARE POSSIBLE FROM LATE MONDAY MORNING 
  THROUGH EARLY MONDAY EVENING.

* IMPACTS...SOME POWER LINE DAMAGE IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. STRONG WINDS ENDANGER TRANSPORTATION AND COULD
CAUSE PROPERTY DAMAGE.

&&

$$

MTZ009-048-141400-
/O.CON.KTFX.HW.W.0008.161114T0700Z-161115T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CHOTEAU
719 PM MST SUN NOV 13 2016

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
8 PM MST MONDAY...

* WINDS...SOUTHWEST 35 TO 50 MPH WITH GUSTS UP TO 80 MPH.

* TIMING...WESTERLY WINDS WILL BECOME QUITE STRONG AFTER MIDNIGHT
  AND CONTINUE THROUGH MONDAY. THE GUSTS TO 80 MPH ARE MOST LIKELY
  THROUGH PASSES...AS WELL AS OVER FOOTHILLS IN WESTERN PONDERA
  AND TETON COUNTIES.

* IMPACTS...HIGH PROFILE VEHICLES AND OTHERS TOWING TRAILERS MAY
  ENCOUNTER DIFFICULT DRIVING CONDITIONS...INCLUDING STRONG CROSS
  WINDS ON U.S. HIGHWAY 89. HUNTERS CAMPING OUTDOORS MAY HAVE
  TENTS OR LIGHTWEIGHT SHELTERS DAMAGED BY THE WINDS IF THESE
  ITEMS ARE NOT PROPERLY SHELTERED OR SECURED. SOME POWER LINE
  DAMAGE IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. STRONG WINDS ENDANGER TRANSPORTATION AND COULD
CAUSE PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Nov 13, 10:30 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Nov 13, 10:30 AM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1030 AM MST Sun Nov 13 2016

.UPDATE...
Updated forecast is out. Main update was to freshen sky/pops for
today. Light showers are possible over the divide, mainly this
afternoon. Otherwise expect some passing clouds and breezy
conditions. Temperatures look on track. Brusda

&&

.AVIATION...
Updated 1730Z.
A brisk westerly flow aloft will reside over the region through the
period. Expect a few passing mountain showers later this afternoon
and this evening...with the best chance for showers over the western
mountains. Gusty surface winds will diminish early this evening.
Expect increasing mid/high level clouds across the entire region
early this evening. Brusda

&&

.PREV DISCUSSION...
/ISSUED 440 AM MST Sun Nov 13 2016/
Today through Tuesday Evening...Latest analysis shows the shortwave
trof that bought mostly cloudy skies and breezy winds yesterday is
now exiting into the Dakotas. A pocket of moisture well behind the
trof generated a fairly extensive "chinook arch" of mid-level clouds
from north of Cut Bank to south of White Sulphur Springs after
midnight, but was starting to dissipate at 3 am as a swath of drier
air was crossing the Rocky Mtn Front in association with weak high
pressure ridging that was entering western MT and the ID Panhandle.
The ridge will traverse MT today, bringing dry conditions for our
region, except for a few stray showers near Glacier NP.  Winds will
again be breezy (gusts of 25 to 35 mph) across the central and
Hiline counties today.  The ridge flattens to a more zonal
(horizontal west-to-east) pattern starting late tonight, and a core
of 120-140 mph jet stream winds will gradually move into the state
on Mon.  Mid-level winds will also strengthen to 60-70 mph and be
mixed downward by strong subsidence behind a shortwave trof moving
through the zonal flow.  The best combination of highest winds and
max sinking motion will occur along the Rocky Mtn Front, so have
issued a high wind watch for both northern and southern portions of
the Front starting at midnight tonight and continuing into Mon eve.
Moisture accompanying the shortwave will also bring scattered
showers for western portions of Glacier/Pondera/Teton counties on
Mon, but pronounced drying east of the Front will prevent any
showers from occurring well east of the Divide.

A second, more extensive plume of Pacific moisture is expected to
move into MT on Tues. With lighter mid-level winds and less
downslope drying, short-range forecast models indicate an increased
chance for isolated to scattered showers, mainly along the Rocky Mtn
Front and over southwest MT from the Little/Big Belt Mtns south to
West Yellowstone/Monida Pass. Precip amounts will be light...mostly
a trace to a few hundredths of an inch with possibly up to a tenth
of an inch along the Front and in the southwest mtn ranges.
Waranauskas

Tuesday Night through Thursday Night...The period should begin with
precipitation overspreading the CWA as a mid- to upper-level trough
begins moving eastward over BC and the Pac NW. The 00Z/Sun ECMWF and
GFS are in fairly good agreement that the axis of this trough will
move eastward over the CWA on Thursday, but these models disagree as
to where the primary lee surface cyclone associated with the
aforementioned disturbance will initially develop east of the
Rockies Tuesday night or Wednesday. The ECMWF/GFS also disagree on
the track of the surface cyclone thereafter. These model
discrepancies complicate the forecast, especially regarding the
location and amounts of precipitation. By Thursday evening, a mid-to
upper-level high pressure ridge should begin building eastward over
the region as the low pressure system continues to move generally
eastward. Still expect precipitation to primarily fall as snow in
the mountains during this period. As for the plains and valleys,
precipitation will begin as rain and should then change to wet snow
by late Wednesday morning or afternoon in most places, as colder air
overspreads the area along the backside of the surface cyclone. At
this time, storm-total snowfall looks to be light for the
plains/valleys and moderate to significant for most mountains,
especially the Rocky Mountain Front and the higher terrain in
central and southwest MT. A cooling trend is expected during the
period, with highs about 10 degrees below normal by Thursday and
lows reaching near-normal values by Thursday night.

Friday through Sunday...A few snow showers may linger over the
region Friday morning. Otherwise, primarily quiet weather is
expected during this time period as the aforementioned mid- to upper-
level ridge resides over the area. However, a few snow showers are
possible along the Continental Divide Friday through Sunday, as
multiple and subtle eastward-moving shortwave troughs may traverse
the mid-to upper-level ridge. Temperatures should moderate during
this period, with lows near-normal to about 10 degrees above normal
and highs about 10 degrees below normal on Friday warming to near-
normal for the weekend. However, snow cover from the mid-week system
may cause temperatures to be colder, especially in southwest MT
valleys.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  47  61  44 /   0  10  10  10
CTB  54  42  55  36 /   0  10  10  10
HLN  57  36  59  36 /   0  10  10  10
BZN  57  37  59  41 /   0  10  10  20
WEY  45  28  46  30 /   0  10  10  20
DLN  56  35  58  38 /   0  10  10  20
HVR  57  40  62  34 /   0  10  10  10
LWT  55  42  60  38 /   0  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from this evening through Monday afternoon
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 2:45 AM MSTHigh Wind WatchTFX11 hr
Nov 13, 2:14 PM MSTHigh Wind WarningTFX30 hr

Nearby

High Wind Watches in Montana, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.